New York, 2011Damaging Winds and Lightning Strike in New York, August 21, 2011
August 21, 2011 · NWS ALY · 15 events in 8 counties and zones
A strong cold front and disturbance in the upper levels of the atmosphere moved across the region Sunday afternoon and evening, August 21st. There were two distinct rounds of strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front and disturbance in the upper levels of the atmosphere moved across the region Sunday afternoon and evening, August 21st. There were two distinct rounds of strong to severe thunderstorms. The first occurred during the late morning and early afternoon hours, and the second during the late afternoon into early evening. Mainly damaging winds occurred with the severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 21, 9:28 AM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 21, 9:28 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1028 AM EDT SUN AUG 21 2011
.SYNOPSIS...
A COLD FRONT WILL APPROACH OUR REGION FROM THE EASTERN
GREAT LAKES REGION...AND THE SAINT LAWRENCE RIVER VALLEY...AND
CROSS OUR REGION THIS AFTERNOON AND EVENING. SHOWERS AND
THUNDERSTORMS WILL OCCUR AHEAD AND ALONG THE FRONT WITH STRONG TO
SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. HIGH
PRESSURE WILL BEGIN TO BUILD INTO OUR AREA ON MONDAY WITH FAIR AND
DRIER WEATHER INTO THE MID WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 10 AM EDT...AN ACTIVE SEVERE WEATHER DAY LOOKS LIKELY THIS
AFTERNOON WITH MULTIPLE BANDS OF SHOWERS AND THUNDERSTORMS TO
IMPACT THE FORECAST AREA THIS AFTERNOON INTO THE EARLY EVENING.
THE INITIAL CONVECTION IS ASSOCIATED WITH A WEAK MID LEVEL VORT
MAX AND SOME LOW AND MID LEVEL THERMALS ADVECTION. THE LATEST NAM
SHOWS SOME ELEVATED INSTABILITY WITH SHOWALTER VALUES OF 0 TO -2C
OVER THE SOUTHERN ADIRONDACK PARK. WE HAVE HAD A FEW STRONG
THUNDERSTORMS MOVE ACROSS HERKIMER AND HAMILTON COUNTIES. WE HAVE
HAVE RETOOLED THE POP AND WX TRENDS TO ADDRESS THIS THREAT.
OUR HIRES WRF BASE REF PRODUCT SEEMS TO HAVE A GOOD HANDLE ON
THINGS AT THIS POINT...AND IT SHOWS A RATHER INTENSE LINE OF
CONVECTION FORMING TOWARDS 20Z...AND CROSSING THE FORECAST AREA BY
0100Z.
THE 12Z KALB SOUNDING SHOWS ONLY 0-6 KM SHEAR VALUES OF 24 KTS
NOW...BUT WE EXPECT THE DEEP SHEAR TO INCREASE TO 40-50 KTS BY THE
LATE PM WITH A MULTICELL LINE...AND PERHAPS SOME SUPERCELL
STRUCTURES WITH MLCAPE/SBCAPES GENERALLY 1000-2000 J/G OVER THE
FCST AREA. THE 12Z SOUNDING ALL SHOWS H850-500 LAPSE RATES OF 6.8
C/KM WITH A WET BULB ZERO HEIGHT OF 10.3 KFT. THERE IS LOW-LEVEL
VEERING IN THE BOUNDARY LAYER...BUT WITH THE STRONG CYCLONICALLY
CURVED MID/UPPER LEVEL JET STREAK APPROACHING LATER TODAY WE
BELIEVE THE PRIMARY SEVERE THREAT WILL BE WIND...WITH SOME HAIL.
THE LATEST MAGLENTA SEVERE WEATHER INDEX CAME OUT WITH A MAJOR
SEVERE WEATHER EVENT POSSIBLE. THIS IS A CONDITIONAL POINT INDEX
FROM PAST COMET RESEARCH.
HERE ARE THE PARAMETERS INPUTTED:
CAPE = 1500 J/KG
MAX SOUNDING WINDS = 65
EHI = 1.0
SRH (0-3 KM) = 150 (M/S)2
STORM SPEED = 30 KTS
WE WILL CONTINUE TO MONITOR THE MESOSCALE TRENDS. THE ONE LIMITER
ON THE AREAL EXTENT OF TODAYS CONVECTION WOULD BE THE CLOUD COVER.
THERE BREAKS IN THESE BANDS...AND THE UPPER LEVEL DYNAMICS BECOME
MORE IMPRESSIVE BY THE MID PM...INTO THE EARLY EVENING.
PREVIOUS NEAR TERM...
AS OF 630 AM EDT...MID AND HIGH CLOUDS HAVE OVERSPREAD MUCH OF
THE FA AND WERE STARTING TO LOWER AND THICKEN WITH STILL A FEW
BREAKS IN THE OVC ACRS FAR SE PTNS OF THE FA. TEMPS AT 6 AM WERE
GENERALLY IN THE MID 50S TO LOWER 60S WITH JUST A FEW LIGHT
SHOWERS ACROSS FAR NW PTNS OF FA. HAVE MADE VERY FEW CHANGES TO
FORECAST WITH THIS UPDATE OTHER THAN TO ADJUST SOME GRIDS TO
BETTER FIT CURRENT TRENDS. AREA OF CONVECTION CURRENTLY ACROSS
CENTRAL AND WESTERN NY...SHOULD BE ARRIVING ACRS NW THIRD OF FA
BTWN 12Z AND 13Z AND CENTRAL THIRD OF FA BTWN 13Z AND 15Z. FAR SE
PTN OF FA MAY END UP REMAINING DRY TIL LATE THIS MRNG.
FOR TODAY...THERE IS THE POTENTIAL FOR SOME STRONG TO SEVERE
THUNDERSTORMS ESPECIALLY FROM MID MORNING THROUGH THIS AFTERNOON
AHEAD OF A STRONG COLD FRONT WHICH IS EXPECTED TO DROP SOUTHEAST
FROM THE EASTERN GREAT LAKES THIS MORNING REACHING THE HUDSON
VALLEY LATE IN THE DAY. ML MUCAPES REACH 1000-2500 J/KG THIS
AFTERNOON... H7-H5 LAPSE RATE NOT OVERLY IMPRESSIVE 5.5 TO 6.5
C/KM...0-3 KM HELICITY 100-300 M2/S2 WITH HIGHEST VALUES ON GFS
AND NAM TOWARDS 00Z ACROSS THE SE TWO THIRDS OF THE FA...AND
CYCLONICALLY CURVED H5 JET OF 60 TO 70 KNOTS MOVING INTO FA
INDICATE THAT THE POTENTIAL CERTAINLY EXISTS FOR SEVERE
CONVECTION...HOWEVER HEATING AND INSTABILITY MAY BE SIGNIFICANTLY
INHIBITED BY CLOUD COVER. WILL CONTINUE TO HIGHLIGHT SLIGHT RISK
POTENTIAL IN HWO AND HAVE PLACED ENHANCED WORDING IN THE GRIDS
STARTING AROUND 14Z MENTIONING HEAVY RAIN...SMALL HAIL AND GUSTY
WINDS.
GIVEN HELICITY AND BUFKIT HODOGRAPHS THERE ALSO IS THE
POSSIBILITY OF SOME RIGHT TURNING SUPERCELL STORMS PROVIDED ENOUGH
INSTABILITY OCCURS AS WELL AS LARGE HAIL WITH WBZ HEIGHTS
GENERALLY 9-12 KFT THROUGH THIS AFTERNOON. LOCAL SEVERE WEATHER
CHECKLIST POINTS TO POTENTIAL FOR ISOLATED TO CHANCE SVR AT
KGFL...KPOU AND KALB WITH POSSIBILITY FOR SOME ROTATION IN CELLS
MID TO LATE AFTERNOON. HIRES COMPOSITE REFLECTIVITY ALSO
INDICATES THAT THERE MAYBE SEVERAL LINES OF STORMS WITH THE
POSSIBILITY FOR TRAINING CELLS ACROSS CWA STARTING LATE THIS
MORNING AND NOT ENDING ACROSS EASTERN AREAS UNTIL AROUND MIDNIGHT.
THUS THUNDERSTORMS WILL LIKELY LINGER THROUGH THIS EVENING
ESPECIALLY ACROSS EASTERN AREAS UNTIL THE COLD FRONT HAS CLEARED
THE FA. WILL KEEP MENTION OF THUNDER THROUGH AROUND MIDNIGHT WITH
ENHANCED WORDING THROUGH MID EVENING AND THEN JUST CHANCE OF
SHOWERS AFTER MIDNIGHT. TOTAL RAINFALL AMOUNTS THROUGH THIS
EVENING ARE GENERALLY EXPECTED TO BE BETWEEN THREE QUARTERS OF AN
INCH AND AN INCH AND A HALF WITH LOCALLY HIGHER AMOUNTS IN
TRAINING CELLS. EXPECT HIGHS TODAY TO BE IN THE MID 70S TO LOWER
80S WITH LOWS TONIGHT EXPECTED TO BE IN THE MID 50S TO MID 60S.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
FOR MONDAY INTO MONDAY NIGHT EXPECT HIGH PRESSURE TO BUILD INTO
THE REGION AT THE SURFACE FROM THE OHIO VALLEY. HOWEVER UPPER
TROUGH WITH SEVERAL VORT LOBES ROTATING AROUND IT AND GOOD COLD
POOL ALOFT WILL RESULT IN WIDELY SCATTERED TO SCATTERED SHOWERS
MAINLY ACROSS THE NORTHERN HALF OF THE FORECAST AREA THROUGH
MONDAY EVENING. THERE ALSO MAYBE SOME LAKE ENHANCEMENT TO THE
SHOWERS EAST OF LAKE ONTARIO AS H8 TEMPS COOL TO +6 TO +8 C BY
TUESDAY MORNING. EXPECT HIGHS ON MONDAY TO BE IN THE UPPER 60S TO
UPPER 70S IN MOST PLACES WITH LOWS MONDAY NIGHT IN THE LOWER 40S
TO LOWER 50S.
EXPECT DRY WEATHER TUESDAY AND TUESDAY NIGHT AS A LARGE RIDGE OF
HIGH PRESSURE BUILDS ACROSS THE MIDDLE ATLANTIC REGION AND THE
NORTHEAST. HIGHS ON TUESDAY ARE EXPECTED TO BE IN THE 70S WITH
LOWS TUESDAY NIGHT IN THE MID 40S TO MID 50S.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
WED...MODELS IN DECENT AGREEMENT IN HIGH PRESSURE RIDGE TRANSLATING
ACROSS THE REGION...WITH GENERALLY FAIR WEATHER...AND NEAR
SEASONABLE TEMPERATURES AS MAXES REACH AROUND OR JUST OVER 80 IN
VALLEYS...AND MID 70S ACROSS HIGHER ELEVATIONS.
WED NT-THU NT...MODELS ALSO CONSISTENT WITH COLD FRONTAL PASSAGE
LATE THU AFTERNOON OR EVENING...PRECEDED AND ACCOMPANIED BY
SCATTERED SHOWERS/TSTMS. WILL KEEP CHC POPS...MAINLY FOR THE
AFTERNOON/EVE HOURS...HIGHEST ACROSS NORTHERN AREAS. TEMPS SHOULD
REMAIN A BIT ABOVE SEASONAL LEVELS...WITH MAXES REACHING 80-85 IN
VALLEYS...AND 75-80 ACROSS HIGHER ELEVATIONS...AND MINS MAINLY IN
THE 50S...EXCEPT LOWER 60S IN VALLEYS.
FRI-SAT...UNCERTAINTY INCREASES DURING THIS TIME PERIOD...ESP ACROSS
SOUTHERN AREAS AS MOISTURE COULD STREAM NORTHWARD FROM THE SOUTHEAST
STATES...DEPENDING ON THE EVENTUAL TRACK/EVOLUTION OF IRENE. FOR
NOW...WILL INDICATE FAIR CONDITIONS FRI/FRI NT...THEN SOME CLOUDS
AND SLIGHT CHC POPS FOR SAT. TEMPS SHOULD BE NEAR...OR PERHAPS A BIT
BELOW SEASONAL LEVELS...WITH MAX TEMPS GENERALLY 75-80 IN
VALLEYS...AND 70-75 ACROSS HIGHER ELEVATIONS...WITH MINS MAINLY IN
THE 50S FOR VALLEYS...AND 40S ACROSS HIGHER ELEVATIONS.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
A COLD FRONT WILL APPROACH FROM THE GREAT LAKES REGION AND THE ST
LAWRENCE RIVER VALLEY LATER THIS AFTERNOON AND EVENING...PRECEDED
AND ACCOMPANIED BY SEVERAL BANDS OF SHOWERS AND
THUNDERSTORMS...SOME OF WHICH MAY BE QUITE STRONG. THE FRONT WILL
THEN MOVE SOUTH AND EAST OF THE REGION LATE SUNDAY NIGHT.
EXPECT MAINLY VFR CONDITIONS UNTIL SHOWERS/TSTMS DEVELOP BY LATE
MORNING/EARLY THIS AFTERNOON. IT APPEARS THAT SEVERAL BANDS/LINES OF
SHOWERS/TSTMS WILL MOVE ACROSS THE TAF SITES THROUGH THIS
EVENING...WHICH WILL LIKELY PRODUCE PERIODS OF MVFR/IFR VSBYS.
ADDITIONAL SHOWERS/TSTMS MAY LINGER THROUGH 04Z-06Z/MON...ESP AT
KPOU.
SOME OF THE TSTMS THIS AFTERNOON/EVENING MAY BE ACCOMPANIED BY
STRONG WIND GUSTS...AND HAIL...ALONG WITH BRIEFLY VERY HEAVY RAIN
WITH BRIEF REDUCTIONS IN VSBYS.
ADDITIONAL MVFR/IFR VSBYS/CIGS MAY DEVELOP ONCE THE RAIN ENDS LATE
TONIGHT INTO EARLY MON MORNING...ESPECIALLY IF BREAKS IN THE CLOUDS
DEVELOP. THE BEST CHANCE FOR THIS APPEARS TO BE AT KGFL...AND KPOU.
HOWEVER...OVERALL CONFIDENCE IN THIS ADDITIONAL FOG/LOW CLOUD
DEVELOPMENT LATE TONIGHT IS LOW AT THIS TIME.
AS FOR WINDS...EXPECT LIGHT/VARIABLE WINDS TO BECOME MAINLY S/SW BY
MID MORNING...AT 5-10 KT...WITH WINDS BECOMING MORE SW/W BY LATE
AFTERNOON. WINDS WILL BECOME NW SUN NIGHT...AT LESS THAN 8 KT. WINDS
WILL BE MUCH STRONGER...AND VARIABLE IN DIRECTION IN AND NEAR ANY
SHOWERS AND TSTMS MAINLY THIS AFTERNOON AND TONIGHT.
OUTLOOK...
MON...VFR. SLIGHT CHC -SHRA KGFL NORTH.
TUE-WED...EARLY AM IFR FOG POSSIBLE. OTHERWISE...VFR WITH NO SIG WX.
THU...VFR/MVFR...CHC -SHRA/-TSRA.
&&
.FIRE WEATHER...
WET FLAG CONDITIONS ARE EXPECTED THROUGH THIS EVENING...
A COLD FRONT WILL APPROACH OUR REGION FROM THE GREAT LAKES EARLY
THIS MORNING AND CROSS OUR REGION THIS AFTERNOON AND EVENING.
SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD AND ALONG THE FRONT
WITH STRONG TO SEVERE THUNDERSTORMS POSSIBLE FROM LATER THIS
MORNING THROUGH THIS EVENING. HIGH PRESSURE WILL BEGIN TO BUILD
INTO OUR AREA ON MONDAY.
RELATIVE HUMIDITY VALUES WILL ONLY DROP TO 50 TO 70 PERCENT
TODAY...RECOVER TO 85 TO 100 PERCENT TONIGHT AND DROP TO 35 TO 65
PERCENT ON MONDAY.
WINDS WILL BE SOUTH TO SOUTHWEST AT 5 TO 15 MPH WITH GUSTS UP TO
25 MPH TODAY EXCEPT HIGHER GUSTS POSSIBLE IN
THUNDERSTORMS...BECOMING NORTHWEST AT 5 TO 10 MPH AFTER MIDNIGHT
TONIGHT...AND NORTHWEST AT 10 TO 15 MPH WITH GUSTS 25 TO 30 MPH ON
MONDAY.
&&
.HYDROLOGY...
FOR TODAY THROUGH THIS EVENING...THE POSSIBILITY EXISTS FOR US TO
PICK UP ANOTHER WIDESPREAD THREE QUARTERS OF AN INCH TO AN INCH
AND A HALF OF RAIN WITH LOCALLY HIGHER AMOUNTS IN AREAS WHICH HAVE
A PROLONGED PERIOD OF CONVECTION. TRAINING OF THUNDERSTORM CELLS
IS POSSIBLE AS SEVERAL LINES OF CONVECTION ARE POSSIBLE WITH THE
LINES ADVANCING EAST AS THE INDIVIDUAL CELLS MOVE FROM SOUTHWEST
TO NORTHEAST AT 30 TO 40 MPH. PWATS INCREASE TO 1.3 TO 1.7 INCHES
THIS AFTERNOON WHICH ALSO INDICATES THE POTENTIAL FOR SOME HEAVY
RAINFALL. WHILE THIS AMOUNT OF RAIN IS NOT EXPECTED TO HAVE A
MAJOR IMPACT ON MOST RIVER BASINS...IT MAY BE ENOUGH TO RESULT IN
PONDING OF WATER ON ROADWAYS AND FLOODING OF POORLY DRAINED LOW
LYING AREAS AS WELL AS RESULT IN SIGNIFICANT RISES ON CREEKS AND
STREAMS.
DRIER WEATHER IS EXPECTED FROM MONDAY THROUGH WEDNESDAY WITH JUST
SOME WIDELY SCATTERED TO SCATTERED SHOWERS MONDAY INTO EARLY
MONDAY EVENING MAINLY ACROSS THE NORTHERN MOUNTAINS.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...11/WASULA
NEAR TERM...11/WASULA
SHORT TERM...11
LONG TERM...KL
AVIATION...KL/WASULA
FIRE WEATHER...11
HYDROLOGY...IAA
Hazardous weather outlook, Aug 21, 9:50 AM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1050 AM EDT SUN AUG 21 2011
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-221100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1050 AM EDT SUN AUG 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY THROUGH
THIS EVENING. THE THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND
AHEAD OF A COLD FRONT WHICH WILL BE MOVING FROM THE EASTERN GREAT
LAKES REGION...TO THE HUDSON VALLEY EARLY THIS EVENING...AND MOVE
EAST OF WESTERN NEW ENGLAND LATE THIS EVENING. THE THUNDERSTORMS
WHICH MAY OCCUR IN SEVERAL LINES HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS AND LARGE HAIL...AS WELL AS HEAVY DOWNPOURS WHICH MAY
RESULT IN PONDING OF WATER ON ROADWAYS AND FLOODING OF POORLY
DRAINED LOW LYING AREAS. THE THUNDERSTORMS ARE EXPECTED TO MOVE FROM
SOUTHWEST TO NORTHEAST AT 30 TO 40 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS LATE THURSDAY INTO THURSDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING THROUGH THIS
EVENING ACROSS ALL OR PARTS OF EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND. IN ADDITION...SPOTTERS ARE REQUESTED TO SEND
MEASURED RAINFALL REPORTS OF 2 INCHES OR MORE AS WELL AS ANY
REPORTS OF FLOODING OR NEAR BANKFULL RIVERS OR STREAMS TO THE
NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE
INTERNET OR BY TELEPHONE.
In the hours before
Special weather statement, Aug 21, 9:34 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1034 AM EDT SUN AUG 21 2011
NYZ033-042-211530-
HAMILTON NY-NORTHERN WARREN NY-
1034 AM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM IN
HAMILTON COUNTY IN EASTERN NEW YORK...
WARREN COUNTY IN EAST CENTRAL NEW YORK...
AT 1031 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 45 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS
LOCATED NEAR MOFFITT BEACH CAMPGROUND...OR ABOUT 6 MILES SOUTHEAST OF
SPECULATOR...AND MOVING NORTHEAST AT 30 MPH.
THE THUNDERSTORM WILL BE NEAR...
JOHNSBURG BY 1105 AM EDT
NORTH CREEK BY 1110 AM EDT
CHESTERTOWN BY 1120 AM EDT
EAGLE POINT CAMPGROUND AND SCAROON MANOR PUBLIC CAMPGROUND BY 1125 AM
EDT
RAINFALL AMOUNTS WILL RANGE FROM A TENTH OF AN INCH TO A HALF INCH.
LAT...LON 4363 7356 4345 7398 4336 7434 4362 7449
4373 7422 4377 7406 4375 7405 4379 7369
TIME...MOT...LOC 1432Z 245DEG 28KT 4351 7430
TAWSpecial weather statement, Aug 21, 10:14 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1114 AM EDT SUN AUG 21 2011
NYZ039-041>043-050-082>084-211615-
SOUTHERN WASHINGTON NY-NORTHERN WASHINGTON NY-NORTHERN WARREN NY-
SOUTHEAST WARREN NY-SOUTHERN FULTON NY-NORTHERN FULTON NY-
SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-
1114 AM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM IN
WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
WARREN COUNTY IN EAST CENTRAL NEW YORK...
FULTON COUNTY IN EASTERN NEW YORK...
SARATOGA COUNTY IN EAST CENTRAL NEW YORK...
AT 1111 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 40 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR
BROADALBIN...OR ABOUT 12 MILES EAST OF GLOVERSVILLE...AND MOVING
NORTHEAST AT 30 MPH.
THE THUNDERSTORM WILL BE NEAR...
CORINTH BY 1145 AM EDT
WEST GLENS FALLS BY NOON EDT
FORT EDWARD AND GLENS FALLS BY 1205 PM EDT
HUDSON FALLS BY 1210 PM EDT
RAINFALL RATES MAY RANGE FROM A TENTH TO A QUARTER OF AN INCH FROM
THIS THUNDERSTORM.
LAT...LON 4349 7344 4324 7329 4299 7418 4316 7428
TIME...MOT...LOC 1514Z 245DEG 28KT 4312 7410
TAW
Special weather statement, Aug 21, 10:25 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1125 AM EDT SUN AUG 21 2011
NYZ048>052-211600-
WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY-WESTERN ALBANY NY-
EASTERN ALBANY NY-SOUTHERN SARATOGA NY-
1125 AM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM IN
SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
ALBANY COUNTY IN EAST CENTRAL NEW YORK...
SARATOGA COUNTY IN EAST CENTRAL NEW YORK...
AT 1121 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR ALTAMONT
INCLUDING THE COUNTY FAIRGROUNDS...OR ABOUT 8 MILES SOUTHWEST OF
ROTTERDAM...AND MOVING NORTHEAST AT 30 MPH.
THE THUNDERSTORM WILL BE NEAR...
ROTTERDAM AND 6 MILES NORTHWEST OF GUILDERLAND BY 1135 AM EDT
SCHENECTADY...NISKAYUNA...SCOTIA AND COLONIE BY 1140 AM EDT
NISKAYUNA...ALPLAUS AND EAST GLENVILLE BY 1145 AM EDT
CLIFTON PARK BY 1150 AM EDT
RAINFALL RATES WILL RANGE FROM A TENTH TO A THIRD OF AN INCH.
LAT...LON 4291 7378 4278 7369 4259 7409 4267 7417
4271 7416 4273 7417 4271 7419 4271 7421
4273 7423
TIME...MOT...LOC 1523Z 235DEG 28KT 4272 7405
TAWSpecial weather statement, Aug 21, 10:28 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1128 AM EDT SUN AUG 21 2011
NYZ042-043-211615-
NORTHERN WASHINGTON NY-NORTHERN WARREN NY-
1128 AM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM MOVING INTO
NORTHERN WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
NORTHEASTERN WARREN COUNTY IN EAST CENTRAL NEW YORK...
AT 1126 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS
LOCATED NEAR EAGLE POINT CAMPGROUND...OR ABOUT 14 MILES NORTH OF
WARRENSBURG...AND MOVING NORTHEAST AT 30 MPH.
THE THUNDERSTORM WILL BE NEAR...
ROGERS ROCK CAMPGROUND AND 7 MILES NORTHWEST OF HAGUE BY 1155 AM EDT
RAINFALL RATES MAY APPROACH A HALF AN INCH IN AN HOUR.
LAT...LON 4381 7337 4379 7337 4358 7384 4373 7398
4377 7392 4377 7384 4381 7339
TIME...MOT...LOC 1527Z 235DEG 28KT 4371 7380
TAWSpecial weather statement, Aug 21, 10:44 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1144 AM EDT SUN AUG 21 2011
NYZ041-048>050-084-211630-
SOUTHERN WASHINGTON NY-WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY-
SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-
1144 AM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM IN
WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
SARATOGA COUNTY IN EAST CENTRAL NEW YORK...
AT 1140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS
LOCATED NEAR ROTTERDAM JUNCTION...OR ABOUT OVER SCOTIA...AND MOVING
NORTHEAST AT 30 MPH.
THE THUNDERSTORM WILL BE NEAR...
BURNT HILLS BY 1150 AM EDT
BALLSTON SPA...ROUND LAKE AND 7 MILES SOUTHEAST OF ROCK CITY FALLS BY
NOON EDT
MILTON BY 1205 PM EDT
SARATOGA SPRINGS BY 1215 PM EDT
6 MILES WEST OF GREENWICH BY 1230 PM EDT
RAINFALL RATES MAY APPROACH A HALF AN INCH AN HOUR FROM THIS
THUNDERSTORM.
LAT...LON 4307 7339 4279 7400 4289 7410 4290 7409
4296 7410 4327 7359
TIME...MOT...LOC 1543Z 234DEG 25KT 4291 7397
TAWSpecial weather statement, Aug 21, 10:47 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1147 AM EDT SUN AUG 21 2011
NYZ058-063-064-211630-
WESTERN GREENE NY-WESTERN ULSTER NY-EASTERN ULSTER NY-
1147 AM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM IN
GREENE COUNTY IN EAST CENTRAL NEW YORK...
ULSTER COUNTY IN EAST CENTRAL NEW YORK...
AT 1145 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS
LOCATED NEAR WEST SHOKAN...OR ABOUT 14 MILES NORTHEAST OF
GRAHAMSVILLE...AND MOVING NORTHEAST AT 30 MPH.
THE THUNDERSTORM WILL BE NEAR...
OLIVEBRIDGE BY 1155 AM EDT
MOUNT TREMPER BY NOON EDT
KENNETH L WILSON CAMPGROUND BY 1205 PM EDT
WOODSTOCK AND WEST HURLEY BY 1210 PM EDT
SAUGERTIES BY 1225 PM EDT
RAINFALL AMOUNTS MAY RANGE FROM A QUARTER OF AN INCH TO AN INCH FROM
THIS THUNDERSTORM.
LAT...LON 4197 7447 4224 7404 4217 7404 4216 7400
4217 7400 4212 7391 4209 7393 4207 7392
4206 7394 4201 7394 4182 7434
TIME...MOT...LOC 1547Z 234DEG 25KT 4195 7431
TAWEvent by event
13 thunderstorm wind, 1 lightning, 1 funnel cloud. Local standard time, as filed.
Lightning, Schenectady
- When
- August 21, 11:00 AM EST
- Where
- Schenectady County, 0.46 mi SSW of Mariaville
- Injuries
- 1 direct, 0 indirect
- Reported by
- NWS Employee
- Coordinates
- 42.824, -74.153
A 30 year old male was injuried when he was struck by lightning while riding an ATV at the Indian Lookout Country Club in Pattersonville near Duanesburg.
Thunderstorm Wind, Columbia
- When
- August 21, 11:35 AM EST
- Where
- Columbia County, 0.08 mi WSW of Elizaville to 0.81 mi N of Elizaville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.049, -73.801
Trees and wires were reported down on Route 2 and trees down on burning wires on Pine Road in Livingston due to strong thunderstorm winds.
Thunderstorm Wind, Albany
- When
- August 21, 11:45 AM EST
- Where
- Albany County, 1.13 mi NE of Selkirk
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.541, -73.784
Trees and power lines were reported down on Beaver Dam Road between Trinity Place and Route 144 in Selkirk due to strong thunderstorm winds.
Thunderstorm Wind, Ulster
- When
- August 21, 11:45 AM EST
- Where
- Ulster County, 0.64 mi NNE of Esopus
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.828, -73.965
Trees and wires were reported down in Esopus due to strong thunderstorm winds.
Thunderstorm Wind, Albany
- When
- August 21, 11:54 AM EST
- Where
- Albany County, 0.84 mi ESE of Newtonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.715, -73.735
Trees were reported down on wires with power outages due to strong thunderstorm winds approximately 5 miles northeast of Albany.
Thunderstorm Wind, Albany
- When
- August 21, 12:05 PM EST
- Where
- Albany County, 0.91 mi E of Watervliet
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.731, -73.702
Trees and wires were reported down in Watervliet with power outages due to strong thunderstorm winds.
Thunderstorm Wind, Columbia
- When
- August 21, 12:06 PM EST
- Where
- Columbia County, 1.8 mi ESE of New Concord
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.393, -73.496
A tree was reported down due to strong thunderstorm winds and was blocking Frisbee Street in Canaan.
Thunderstorm Wind, Saratoga
- When
- August 21, 12:10 PM EST
- Where
- Saratoga County, 2.13 mi SSW of Waterford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.790, -73.680
A tree was reported down in Waterford due to strong thunderstorm winds.
Funnel Cloud, Dutchess
- When
- August 21, 12:22 PM EST
- Where
- Dutchess County, 1.25 mi NNE of Pleasant Vly
- Reported by
- Public
- Coordinates
- 41.746, -73.819
A funnel cloud was observed over Pleasant Valley.
Thunderstorm Wind, Dutchess
- When
- August 21, 12:40 PM EST
- Where
- Dutchess County, 0.28 mi NNW of Haviland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.754, -73.582
Trees were reported down in Dover Plains due to strong thunderstorm winds.
Thunderstorm Wind, Washington
- When
- August 21, 12:40 PM EST
- Where
- Washington County, 0.51 mi E of White Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.970, -73.290
Two trees were reported down in White Creek due to strong thunderstorm winds.
Thunderstorm Wind, Warren
- When
- August 21, 4:10 PM EST
- Where
- Warren County, 3.34 mi WNW of West Glen Falls
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 43.321, -73.730
A tree and powerlines were reported down on West Mountain Road due to strong thunderstorm winds, resulting in power outages in Queensbury.
Thunderstorm Wind, Warren
- When
- August 21, 4:15 PM EST
- Where
- Warren County, 1.03 mi WSW of Glen Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 43.365, -73.699
An awning was reported torn off a building due to strong thunderstorm winds at the Levi's outlet store on Route 9 in Queensbury. Also, trees and wires were reported down.
Thunderstorm Wind, Washington
- When
- August 21, 4:30 PM EST
- Where
- Washington County, 0.6 mi ESE of Ft Ann
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.417, -73.489
Trees were reported down in Fort Ann due to strong thunderstorm winds.
Thunderstorm Wind, Washington
- When
- August 21, 5:00 PM EST
- Where
- Washington County, 0.85 mi SE of Granville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.410, -73.260
Numerous trees were reported down in Granville due to strong thunderstorm winds with some trees on houses.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, August 21 to 23, 20111 death · $4,000 · 48 events
- Tornadoes and Hail in New York, August 21, 2011$310,000 · EF2 · 5 events
- Heat in Nevada, August 21, 20111 death · 1 event
- Flash Flooding in New Mexico, August 21, 2011$11 million · 5 events
- Flash Flooding and Flooding in New Jersey, August 21 to 23, 2011$1.0 million · 5 events
- Hail and Damaging Wind in Nebraska, August 21, 2011$1.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Vermont, August 21, 2011$155,000 · 1.75 in hail · 12 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2011$113,000 · 60 kt wind · 10 events
- Flash Flood and Damaging Wind in Arizona, August 21, 2011$125,000 · 52 kt wind · 2 events
- Damaging Winds in New York, August 21, 2011$86,000 · 70 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2011$85,000 · 56 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Delaware, August 21, 2011$75,000 · 67 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337469, 337491, 337497, 337504, 337520, 337530, 337541, 337543, 337447, 337544, 337545, 337565, 337546, 337569, 337563.